RLS hell

Hello my name is Leila and I am 32 I was prescribed 25mg phenergan tablets over 8 years ago and still take them every night to help me sleep. To be honest they probably don't work anymore and its all in my head!! But I sleep better when taking them, my issue is that these tablets cause seriously AWFUL restless legs. So bad that I feel as though I am turning mentally unwell. I'm scared to come off of the phenergan and I am looking for some help with the weening process!! I can't take this anymore. Can anyone help me through this awful time. I need to be prescription drug free PLEASE!!!

9 Replies

oldestnewest
  • Hi Leila

    Phenergan is one of the medications to avoid if you suffer from RLS and you have been on it for 8 years.

    See here:

    rls-uk.org/#!treating-rls/czj2

    I think the best thing you can do is chat to your doc asap and if he is not knowledgeable about RLS point him to the RLS-UK where there is a section entitled For Professionals and perhaps you would like to look at the site beforehand to get some information yourself if you have not already taken a look. rls-uk.org

    Kaarina

  • Hello and thank you so much for your advice. I will take a look now at the site. This is going to take some time but I am desperate to try anything. I can not go on like this anymore.

  • Hi again Leila, on the website you will see that some people benefit from magnesium oil spray to use on the legs. It may also be a good idea to have your ferritin levels checked out. I have learned from here that the ferritin level needs to be 70 - 100 for people with RLS. Worth noting if on getting a blood test your ferritin level is low.

    Do let us know how you go on.

    Kaarina

  • Yes I've just read about getting my levels checked. I've also just learnt that all the medication that I am on (sertraline for postnatal depression and amitriptyline for ibs) also cause rls. I'm now going to slowly reduce my medication as I really have not been checked over for 8 years. My question is why doctors do not review our meds regularly. I mean they prescribe us these tablets but I was given them when I had my children. If I was a doctor I would review my patients yearly to see if I could reduce their intake. Life is getting me down with restless legs so I am going to have to make some serious changes.

    Thank you so much for your time and helpful information it's much appreciated.

  • Hi Leila, I am happy if I have been able to help a little. Yes, we patients should be reviewed yearly regarding meds we are on. These days it would appear that we have to find out stuff ourselves and then inform our doctor, in the nicest way possible. As long as your doc is willing to listen to you and learn then you will probably work well as a team. Doctors know a little about a lot. Unfortunately RLS is not something many doctors know much about unless they themselves suffer or know someone who does. The meds do not necessarily bring on RLS but if you already have the condition, certain drugs can aggravate the symptoms. Stay strong, knowledge is power. I am sure you will be ok. You appear to be determined to turn things around.

    Hopefully others will be along with help and support too.

    Do keep in touch,

    Kaarina

  • Hi Leila is your rls worse than the sleep prob,I will just tell you what I am on its Tramodol after years of meds this is the best I have had it stops the rls so I get some sleep when you think sleep deprovation was a torture years ago and still is today,look up what you have been told it will help but go back to your doc armed with imformation good luck x

  • Hello thank you for your message. My issue is that I really want to stop taking all medication as I truly believe that the side effects are the cause of my rls. Does anybody have any information on amitriptyline withdrawal. I want to go cold turkey but I'm on day 3 and feel like I need to be sectioned!!

  • Not a good idea to stop your medication at once. Ease off them over a few weeks starting with every alternate day until you feel you are coping.

  • I too take Phenergan and I too suffer terrible restless legs if I take it at night so I only take it in the morning . I take it for ibsD due to stress and anxiety and it's changed my life completely but I can't cope with the restless legs. I would go down the route of trying an over the counter medication like sleepeze or nytol and take the Phenergan in the morning. Anything is worth a try when you are suffering. Good wishes

    Shona

You may also like...